U.S. doctors online nowAsk doctors free
A member asked:

Smoking cigaretts after open heart sergary my friend had triple bypass open heart segary a year ago. he has continued to smoke 4-6 cigaretts a day. recently he has been complaing of sever chest pains (similar to pains he experience with heart attach) inab

2 doctor answers2 doctors weighed in
Dr. Alec Moorman
Cardiology 21 years experience
Absolutely! : Absolutely! tobacco smoke is toxic to arteries, and a major contributer to the formation of cholesterol plaques in heart arteries, cardiac bypass grafts, peripheral arteries in the limbs, and also can cause aneurysms in the aorta. Your friend's tobacco abuse contributed to the severe coronary disease in his native heart arteries, and may now be contributing to the closure of the surgical bypass grafts. The symptoms you describe (classic angina) are very concerning for recurrent blockage(s), and he needs to see his physician immediately. There are new drugs that can be very effective in helping patients stop smoking. It is imperative he quits.
Dr. Alan Wartenberg
A Verified Doctoranswered
Addiction Medicine 49 years experience
Whats your ??: If you are asking whether smoking 4-6 cigarettes/d increases his chance of another heart attack or blockage of his bypasses or stents, yes it will (altho not as much as 20 cigs/d). If you are asking what you can do about it, the answer is not much, other than expressing your concern and caring for your friend. Nagging doesnt help, and often makes it worse, because he will avoid you (and others).

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Aug 11, 2020

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.